Browse by author
Lookup NU author(s): Professor Roderick Skinner,
Professor Andrew Pearson,
Emeritus Professor Alan Craft
Full text for this publication is not currently held within this repository. Alternative links are provided below where available.
Twenty-two children and adolescents who had received cisplatinum for the treatment of solid tumours underwent audiometry to ascertain the extent of hearing damage. Five patients complained of hearing difficulties, causing difficulty at school in one child. Hearing loss greater than 20 decibels occurred in four patients at 1,000 Hz, seven at 2,000 Hz, 13 at 4,000 Hz and 21 at 8,000 Hz. Median hearing loss was greater at higher frequencies (P less than 0.0001), and with increasing cumulative dose of cisplatinum. However, a 'plateau' phenomenon was observed, with no apparent further deterioration in hearing loss at doses greater than 600 mg m-2. Two children who had received prior aural radiotherapy had severe hearing loss. Severe, mostly asymptomatic, ototoxicity is common in children given cisplatinum. However, there is considerable interpatient variability in the hearing loss suffered.
Author(s): Skinner, R., Pearson, A. D. J., Amineddine, H. A., Mathias, D. B., Craft, A. W.
Publication type: Article
Publication status: Published
Journal: British Journal of Cancer
Print publication date: 01/06/1990
ISSN (print): 0007-0920
ISSN (electronic): 1532-1827
PubMed id: 2372498